Alert archive / Arizona / Red Flag Warnings in 2024

Red Flag Warning 1, NWS Tucson, AZ

May 4, 20246 counties in Arizona

NWS Tucson, AZ issued this red flag warning at May 4, 2024, 1:30 PM MST for 6 counties in Arizona. It took effect at May 5, 2024, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 2024, 1:30 PM MST (20:30 UTC)
In effect from
May 5, 2024, 11:00 AM MST
Expired
May 5, 2024, 7:00 PM MST
In force
8 hr
Issued by
NWS Tucson, AZ

Counties Cochise County, AZ, Graham County, AZ, Greenlee County, AZ, Pima County, AZ, Pinal County, AZ, Santa Cruz County, AZ

The radar

The Tucson radar (KEMX), 61 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 8.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2024-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2024-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2795 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
79 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

967 
WWUS85 KTWC 042030
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
130 PM MST Sat May 4 2024

AZZ150>154-051200-
/O.UPG.KTWC.FW.A.0001.240505T1800Z-240506T0200Z/
/O.NEW.KTWC.FW.W.0001.240505T1800Z-240506T0200Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
130 PM MST Sat May 4 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST SUNDAY FOR
STRONG AND GUSTY SOUTHWEST WINDS, LOW RELATIVE HUMIDITY AND A HIGH
FIRE DANGER RATING FOR FIRE WEATHER ZONES 150, 151, 152, 153 AND 
154...

The National Weather Service in Tucson has issued a Red Flag
Warning, which is in effect from 11 AM to 7 PM MST Sunday. The
Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire Weather Zones 150, 151, 152, 153 and 154.

* TIMING...11 am to 7 pm MST Sunday.

* WINDS...20-foot southwest winds of 20 to 30 mph and gusts to
  35-45 mph.

* RELATIVE HUMIDITY...lowering to 6-14 percent in the lower 
  elevations and 10-17 percent in the mountains.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
3 follow-up statements
238 
WWUS85 KTWC 050845
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
145 AM MST Sun May 5 2024


AZZ150>154-060200-
/O.CON.KTWC.FW.W.0001.240505T1800Z-240506T0200Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
145 AM MST Sun May 5 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
7 PM MST THIS EVENING FOR STRONG AND GUSTY SOUTHWEST WINDS, LOW
RELATIVE HUMIDITY AND A HIGH FIRE DANGER RATING FOR FIRE WEATHER 
ZONES 150, 151, 152, 153, AND 154...

* AFFECTED AREA...Fire Weather Zones 150, 151, 152, 153 and 154.

* TIMING...11 am to 7 pm MST Sunday.

* WINDS...20-foot southwest winds of 20 to 30 mph and gusts to 
  35-45 mph.

* RELATIVE HUMIDITY...lowering to 6-14 percent in the lower 
  elevations and 10-17 percent in the mountains.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$


Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
097 
WWUS85 KTWC 052014
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
114 PM MST Sun May 5 2024

AZZ150>154-060200-
/O.CON.KTWC.FW.W.0001.000000T0000Z-240506T0200Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
114 PM MST Sun May 5 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING
FOR STRONG AND GUSTY SOUTHWEST WINDS, LOW RELATIVE HUMIDITY AND A
HIGH FIRE DANGER RATING FOR FIRE WEATHER ZONES 150, 151, 152, 153
AND 154...

* AFFECTED AREA...Fire Weather Zones 150, 151, 152, 153 and 154.

* TIMING...through 7 pm MST this evening.

* WINDS...20-foot southwest winds of 20 to 30 mph and gusts to 
  35-45 mph.

* RELATIVE HUMIDITY...6-14 percent in the lower elevations and 
  10-17 percent in the mountains.

* IMPACTS...Any fires that develop or are ongoing will have the 
  potential to spread rapidly.

* FOR A DETAILED VIEW OF THE HAZARD AREA...Visit 
  weather.gov/Tucson and click on the Detailed Hazards Icon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are expected to develop. A
combination of strong winds...low relative humidity...and dry
vegetation will create the potential for rapid and erratic fire
growth.

Please advise the appropriate officials or fire crews in the
field of the Red Flag Warning for portions of Southeast Arizona.

&&

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
302 
WWUS85 KTWC 060158
RFWTWC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Tucson AZ
658 PM MST Sun May 5 2024

AZZ150>154-060300-
/O.EXP.KTWC.FW.W.0001.000000T0000Z-240506T0200Z/
Arizona Fire Weather Zone 150
Sonoran FDRA-Most of Pima County-South Central Pinal County-
Tohono O'odham Nation-Tucson Metropolitan area-TDC-
Arizona Fire Weather Zone 151
Western half Desert Grasslands FDRA including elevations up to
5500 feet in Southeast corner of Pinal County-
Extreme Eastern Pima County-Western third of Cochise County-
Santa Cruz County-TDC-Arizona Fire Weather Zone 152
Eastern half Desert Grasslands FDRA including elevations up to
5500 feet in Southwest Graham County and Eastern two thirds of
Cochise County-Southern San Carlos Reservation-
Southern Greenlee County below 5000 feet-TDC-
Arizona Fire Weather Zone 153
Northern Graham County-Northern Greenlee County-
White and Gila Mountains-Apache Sitgreaves NF-
Southern San Carlos Reservation above 5000 feet-SDC-
Arizona Fire Weather Zone 154
Forest Woodlands FDRA including the Sky Islands of Southeast
Arizona above 5500 feet-Coronado NF-TDC-
658 PM MST Sun May 5 2024

...RED FLAG WARNING WILL EXPIRE AT 7 PM MST THIS EVENING FOR
STRONG AND GUSTY SOUTHWEST WINDS, LOW RELATIVE HUMIDITY AND A
HIGH FIRE DANGER RATING FOR FIRE WEATHER ZONES 150, 151, 152,
153 AND 154...

Although breezy conditions will persist in some locations into the
evening, critical fire weather conditions have subsided as humidity
values increase above 15 percent. Therefore, the Red Flag Warning
has been allowed to expire at 7 PM MST.

$$

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this red flag warning went out at May 4, 1:57 AM MST, 11 hours 33 minutes earlier.

Area forecast discussion, May 4, 1:57 AM MST, 11 hours 33 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
157 AM MST Sat May 4 2024

.SYNOPSIS...Sunny, warm, and dry to start the weekend. A dry
weather system will bring stronger breezes to windy conditions
with possible blowing dust on Sunday. Cooler Monday than
temperatures warm up the remainder of next week with continued
afternoon breezes.

&&

.DISCUSSION...A Pacific weather system has started to move into
the western coast states based on the latest satellite imagery.
Southeast Arizona will start to feel the impacts today with a
little more breezier day compared to yesterday. Another ground
hog's day of high temperatures in the upper 80s to lower 90s.

By Sunday, the weather system will pass to the north and creating
a tighter pressure gradient to bring strong gusty southwesterly
winds. The latest guidance on speeds have come down slightly, but
the probability of exceeding a gust greater than 45 mph is at
least: 5% in Tucson; 22% Douglas; 46% Willcox; 59% Safford; and
higher values along ridge tops and in valleys with southwest
orientations. Overall, Southeast Arizona could experience
sustained winds of 20-30 mph with gusts up to 45 mph. Can't rule
out blowing dust impacts in the afternoon due to fine dry soils
around the region. This also leads to fire weather concerns
because of the combinations of strong gusty winds, low relative
humidities, and a high fire danger. Thus, a Fire Weather Watch is
still in effect for Sunday morning to the evening.

Monday, the weather system will move out east and resulting in
cooler daytime temperatures and stronger breezes, especially out
east in Graham, Greenlee, and Cochise Counties.

For the rest of the week, temperatures will warm up back up to
above seasonal normal with the continuation of afternoon breezes.

&&

.AVIATION...Valid through 05/00Z.
FEW-SCT clouds AOA 20k ft AGL and then clearing west to east
after 04/20Z. SFC wind generally light and variable this morning.
After 04/19Z, SFC winds favoring SWLY/WLY at 10-16 kts and gusts
up to 24 kts, with the strongest SFC wind east of KTUS in the
vicinity of KDUG and KALK. After 05/03Z, winds generally favoring
SLY at less than 12 knots till the end of the forecast period.
Aviation discussion not updated for TAF amendments.

&&

.FIRE WEATHER...High temperatures will be 2-5 degrees above normal
through Sunday and then within a couple of degrees of normal next
week. Today, 20-ft winds will generally be 15-20 mph with min RHs
values of single digits to teens in the valleys and in the teens
for the mountains. By Sunday, dry weather system will move to our
north, resulting in windy southwest winds of 20-30 mph and gusts
to 40-45 mph across most of southeast Arizona. Breezy afternoon
and early evening conditions then persist much of next week,
especially to the east of Tucson. Min RHs values in the valleys
will be in the single digits to lower teens, with values generally
in the teens for the mountains.

On Sunday, the combination of strong and gusty southwest winds, low
relative humidity levels, and a high fire danger rating will
result in near critical to critical fire weather conditions from
the late morning through early evening hours. A Fire Weather Watch
has been issued for all of southeast Arizona from 11 am to 7 pm
MST Sunday.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from Sunday morning through Sunday evening
for AZZ150>154.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

Nearby

Red Flag Warnings in Arizona, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.